tired

Have been fine until the last 3 weeks no pain reduced pred to 5mg. rheumy told me not to be in a hurry to reduce further so I haven't however for the last 3 weeks I have been exhausted. Yesterday I managed a couple of miles walk and today I have been down the road to the chemist and pegged a load of washing out. I am now so tired all I want to do is lie down and go to sleep. I don't want to increase the pred but I don't know what else to do.

13 Replies

oldestnewest
  • How quickly did you reduce from 7mg to 5mg and have you been going in 1mg steps?

    It is at this stage that your body has to start to produce its own corticosteroid, cortisol. While you are taking more than about 7mg it doesn't need to make any more, that is about the "physiological dose" as they call it. It can take some time for your body to get round to the idea of DIY again and in the meantime your body is telling you to take it easy! The slower you go - the smaller the steps as well as sticking at a dose for a month or two each time - the longer your body has to get used to it.

    I found I was OK down to 4mg but at 3.5mg I was exhausted - and went back to 5mg for the winter. Now I'm apparently having a proper flare - so right back where I started. It isn't a race and your rheumy is very right to say stick at 5mg for a while. It is a low dose and won't be causing major problems - and is far preferable to 15mg :-(

  • I reduced last autumn in 1 mg and half mg it went OK didn't have any problems till hubby went in hospital for a knee replacement then his mother was taken ill (she subsequently died just before Christmas and we had the funeral 5th January. At the same time my sister in law who I don't like anyway was being a right royal pain in the arse she will insist on interfering with everything. I was under a lot of stress so presumably that is what is the matter with me now.

  • Oh yes - I would think so too! It's just taken a few weeks to catch up with you. What a wonderful Christmas - NOT!

    I have to say, my SIL is OK, particularly since we rarely see them - it's a long way - and my parents are dead. But I had an aunt who was like that. She had to have the last word on everything! And there is nothing like a death in the family to bring the vultures out of the woodwork (mixed metaphors but you know what I mean!). Especially when there is a will to be read..

    Time for feet up and some TLC for you - and maybe +1/2mg for a few weeks????????? But try the resting first. It'll soon be spring.

  • Thanks pmrpro trouble is I.m not good at resting. the sister in law by the way has gone back into her hole and apparently is not in "in a good place" according to one of the nieces I couldn't give a damn as they say.

  • What a shame - my heart bleeds...

    As my mum used to say - you won't learn any younger!

  • the trouble with my SIL was her mother was in the same hospital dying and she wouldn't stop rushing up 3 floors to poke her nose in to what was going off with my hubby she's not usually that bothered takes her all her time to speak to him I suppose I selfishly wanted him to myself when I first got there visiting is 11am till 7pm and I wanted to get home before it got dark so I left about 2.30 so she had plenty of time to go and see him then but no she had to be there when I got there at 11.

  • As you are now at one of the trickier doses, the fatigue is possibly due to the fact that you have asked not only your adrenals to sit up and work much harder than they did at the higher doses but also some of the other hormones will be asked to join in. They don't want to of course, they've been enjoying a lovely holiday.

    I'm sure you know about pacing and doing stuff in small bites - this is essential at this point, and if you need to rest (I crash out late mornings sometimes) then do so if you can.

    You could possibly raise the dose of Pred just by a couple of mgs and see if that makes you more comfortable then when you believe you are well established you could begin to reduce really slowly. These small doses of steroids don't usually carry any other side effects, so a couple of mgs is not here or there in the grand scheme of things.

  • Hi,

    No wonder you're exhausted - what a lot to cope with!

    Like you I'm waiting for my body to start working for itself again, after nearly four years of Pred doing the hard work. Some days I think my adrenal glands are never going to work again, other times they seem a bit more responsive. Trouble is, when you get to lower doses, and the nasty side effects disappear you're inclined to think you're back to normal, but unfortunately it's not the case.

    What I find most annoying is, as soon as I have anything to eat - even a snack, if I try and do something straight away afterwards, like hanging out washing, making the bed, walking round supermarket I feel whacked. Yet if I sit down for 10-15 mins rest before I do something I'm fine!

    I usually get out in the morning for a coffee and a short walk (not necessarily in that order) or for exercise class. So if I feel tired in the afternoon I can have a sleep for an hour. Nothing wrong with that, so long as it doesn't affect your night-time sleeping! Ask the Mediterranean races!

    Hope things soon improve.

  • If you are not feeling any PMR pain, at least no more than you always have, a lot of us put up with a sort of background niggle and only get concerned if that increases, I think you could safely stay at your current dose. But, if you can, give in to your desire to rest. Get your healthy exercise in small doses and eat well, but if you can, just let your body tell you when it needs to simply rest, sleep, enjoy a book or a tv show, and let some of the day to day things slide. You've had enough on your plate for the past few weeks so give yourself permission to rest. Maybe like a seed planted in the dark soil when spring comes (real or metaphorical) your energy will start to stir. I was whacked at 7 mg, did not increase my dose but hung out there longer than I had planned to, and now at 6, feeling a bit more energetic, but still I rest a lot! :)

  • The Germans identify something called Fruhjahresmuedigkeit - spring tiredness. Starts about now...

  • Ah, German, lovely descriptive words! "About now" here winter has just got going in earnest, although from a low of -17 yesterday morning we are now at +8 or so.... I think we just get tired from wearing winter clothes so shedding those is enough to lift our spirits!

  • Wearing winter clothes would be so much "easier" if they came in brighter colours! Skiwear is bright - so why can't I get outerwear that is red or yellow and cheerful? I bought a lovely red coat this year - a leftover from last year on sale so I can't complain - but it was the only one, the others in my size were black, grey and sort of beige. I don't want mud colours!

You may also like...